Alert archive / Connecticut / Snow Squall Warnings in 2022
Snow Squall Warning 2, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this snow squall warning at Feb 19, 2022, 3:49 PM EST for Capitol Planning Region, Connecticut. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 19, 2022, 3:49 PM EST (20:49 UTC)
- Expired
- Feb 19, 2022, 4:15 PM EST
- In force
- 26 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
County Capitol Planning Region, CT
The radar
The Brookhaven radar (KOKX), 102 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1350 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
690
WWUS51 KBOX 192049
SQWBOX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Boston/Norton MA
349 PM EST Sat Feb 19 2022
CTC003-013-192115-
/O.NEW.KBOX.SQ.W.0002.220219T2049Z-220219T2115Z/
Tolland CT-Hartford CT-
349 PM EST Sat Feb 19 2022
The National Weather Service in Boston/Norton has issued a
* Snow Squall Warning for...
Western Tolland County in northern Connecticut...
Hartford County in northern Connecticut...
* Until 415 PM EST.
* At 348 PM EST, a dangerous snow squall was located over Windsor
Locks, or near Enfield, moving east at 40 mph.
HAZARD...Extremely poor visibility in heavy snow and blowing snow.
Wind gusts up to 30 mph.
SOURCE...Radar and webcams.
IMPACT...Dangerous life-threatening travel.
* Interstates 84 and 91 in Connecticut.
Locations impacted include...
Hartford, New Britain, West Hartford, Bristol, Manchester, East
Hartford, Enfield, Southington, Glastonbury, Newington, Vernon,
Windsor, Wethersfield, South Windsor, Farmington, Simsbury,
Bloomfield, Berlin, Rocky Hill and Avon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
&&
LAT...LON 4204 7285 4203 7281 4200 7281 4200 7277
4204 7275 4202 7260 4203 7226 4158 7246
4164 7250 4163 7271 4158 7276 4157 7285
4155 7284 4156 7288 4156 7295 4164 7294
4164 7298 4168 7299
TIME...MOT...LOC 2048Z 289DEG 35KT 4192 7260
$$
ChaiWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this snow squall warning went out at Feb 19, 1:27 PM EST, 2 hours 22 minutes earlier.
Area forecast discussion, Feb 19, 1:27 PM EST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
127 PM EST Sat Feb 19 2022
.SYNOPSIS...
A period of light to moderate snow and snow squalls this
afternoon as a cold front pushes through southern New England.
Gusty northwest winds will usher in colder temperatures
overnight and for Sunday. Milder weather returns next week
along with a chance of rain Tuesday. Well above normal
temperatures are possible Wednesday before another cold front
cools the region down. There is increasing chances of wintry
weather to end the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
115 pm update...
no changes to the expected roller coaster of weather over the
next 6 to 12 hours. Band of convective snow showers/squalls is
continuing to trek eastward. Latest timing based on radar puts
the band in our western areas a little before 3pm, from around
Worcester to eastern CT by 4pm, 430pm along a BOS-PVD line and
then getting into Cape Code about 6pm. Current radar trends do
indicate the band is starting to weaken, so that might be good
news for those on the roads, though caution would still be
needed. Thinking a brief 20 minute dump of moderate to heavy
snow with that band, with perhaps up to 1" of snow in a few
spots, though most areas only about 1/2". Could even be less if
the band does weaken. The snow showers also mark the leading
edge of a cold front, so with the passage of the front, winds
will switch from SW to W and get rather gusty. Temperatures will
also fall quickly below freezing, so there is a potential for
some flash freeze icy conditions to develop on roads and
sidewalks this evening, especially if much of whatever snow that
falls just melts on the roads.
Forecast soundings show a well mixed boundary layer this
evening into much of tonight. With winds over 30kts in that
mixed layer, expect wind gusts frequently over 25mph much of the
night, with some gusts to 35 mph. Forecast soundings show an
rather strong inversion up around 3500ft (875mb). This suggests
that we could have some downslope waves develop off the
Berkshires, resulting in locally stronger gusts in some areas
along the east slopes of the Berkshires. Some guidance suggests
that we may see a few wind gusts of 45kts across that area and
perhaps into parts of the CT River Valley. This would be
marginal wind advisory level conditions, but given trees are
bare of leaves, think any impacts (eg: downed limbs or power
outages) won't be all that common, so will hold off on any
headlines. For most of the region, the story for most of the
night will be the cold. Air temperatures will bottom out in the
teens most everywhere, and when factoring in the wind, we will
have wind chills of -5F to +5F -- though some spots in the
Berkshires having wind chills of -10F or a bit colder.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
115 pm update...
12z guidance still showing a pretty tranquil Sunday and Sunday
Night across the region thanks to a ridge of high pressure
building in. With 925mb temperatures running around -9C by
afternoon and plenty of sunshine, this suggests surface
temperatures will average about +1C. Add in some westerly winds
which help give a warming downslope component, eastern areas
should reach +2 to +3C. In other words, highs tomorrow should
reach the low to mid 30s area wide. High pressure moves east of
the region late in the day, setting up a more southwest flow for
Sunday night. This will bring in some warmer air, so overnight
lows will be in the 20s, but potentially that will happen during
the evening with slowly rising temperatures after midnight.
Still dry weather.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
Highlights...
* Very decent day on Monday with dry and mild conditions.
* Rain storm Tuesday afternoon into early Wednesday along with gusty
winds. Very mild with 60s possible on Wednesday before strong cold
front moves through.
* Dry and seasonable Thursday before winter weather possibly
returns Friday into Saturday.
Details...
Monday...
This would have been the pick of the week if not for Wednesday (see
below). There remains some uncertainty just how warm it gets given
some spread in the 925mb and 850mb temperature guidance. But fairly
high confidence in widespread 50s on Monday afternoon given WSW
downsloping flow, which will be 10 to 15 degrees above normal.
Clouds will also be on the increase with the incoming storm system
along with breezy conditions.
Tuesday through Wednesday...
Wind-driven rain along with typical nuisance urban poor-drainage
ponding or flooding. Wind headlines might also eventually be needed
for parts of the area.
Wednesday may turn out to be the pick of the week with rain exiting
and temperatures spiking into the 60s (20 to 25 degrees above
normal) before the cold front arrives later in the day. 850mb temps
climb to +8 to +10C, which is near max SPC sounding climatology for
the former Chatham, MA upper air site.
Thursday through Saturday...
Cold front moves through with return of more seasonable
temperatures. This will set the stage for our next potential winter
storm late week. Still plenty of uncertainty how this is going to
unfold given spread in model guidance this far out so largely stuck
to NBM. If you have travel plans Friday into Saturday, be sure to
stay tuned to the forecast.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
18z Update...
Overall high confidence in the trends, but the specifics for
timing and visibility/ceilings during the snow showers are
lower.
Used radar trends to come up with the best timing as the snow
showers/squalls move quickly west to east. Still expect only
about 20 minutes of moderate to perhaps briefly heavy snow at
any location, but have placed a 1hr timeframe in to the TAFs to
account for some uncertainty. Currently some light snow ahead of
the heavier snow showers that are bringing MVFR to brief IFR
conditions. The snow squall will bring IFR, perhaps a few
minutes of visibility less than 1/4sm. Did not include that in
any TAFs however, since it will be fleeting.
A return to VFR conditions is expected very quickly after the
snow showers, and that will continue all night. Surface winds
will increase and veer to roughly 270-300 degrees all night.
Expect most areas to see gusts 25-30kts, some 35kt gusts are
possible as well.
VFR continues Sunday as winds become less gusty and start to
become more SW as the day goes on. That continues into Sunday
night as well.
Outlook /Monday through Wednesday/...
Sunday Night: VFR. Windy with gusts up to 35 kt.
Washingtons Birthday: VFR. Breezy.
Monday Night: VFR.
Tuesday: Mainly VFR, with local IFR possible. Breezy. RA.
Tuesday Night: Mainly VFR, with areas IFR possible. Breezy. RA.
Wednesday: Mainly VFR, with local IFR possible. Breezy. Slight
chance RA.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Marine
* Gale Warning in effect Saturday afternoon through early Sunday
Conditions deteriorate this afternoon with gale force winds out
of the southwest as a cold front pushes over the coastal
waters. Cold front may produce a brief period of rain or snow
closer to shore. Tonight, winds shift to the west/northwest
behind the passing cold front overnight. Gale force winds
gradually settle down after midnight as the front exits over the
Atlantic waters. Seas begin to slowly subside but remain
elevated through sunrise.
Sunday - Winds continue to diminish and seas continue to
subside as high pressure builds over the coastal waters.
Sunday Night - winds start to increase again, this time from the
SW, as high pressure gets established well offshore. Expect
Small Craft Advisory headlines to be needed.
Outlook /Monday through Wednesday/...
Sunday Night: Strong winds with gusts up to 35 kt. Seas up to
5 ft.
Washingtons Birthday: Low risk for Small Craft Advisory winds
with gusts up to 25 kt. Seas up to 5 ft.
Monday Night: Winds less than 25 kt. Seas locally approaching
5 ft.
Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Rain.
Tuesday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 30 kt. Rough seas up to 10 ft. Rain.
Wednesday: Low risk for Small Craft Advisory winds with gusts
up to 25 kt. Rough seas up to 10 ft. Chance of rain.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Warning until 5 AM EST Sunday for ANZ230>237-250-251-
254>256.
&&
SYNOPSIS...Chai/Nash
NEAR TERM...Nash
SHORT TERM...Nash
LONG TERM...Chai
AVIATION...Chai/Nash
MARINE...Chai/NashHazardous weather outlook, Feb 19, 6:05 AM EST, 9 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 605 AM EST Sat Feb 19 2022 CTZ002>004-MAZ002>024-026-RIZ001>008-201115- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 605 AM EST Sat Feb 19 2022 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Today and tonight. Snow showers and snow squalls are likely this afternoon and evening bringing brief heavy snowfall, gusty winds, and low visibilities. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-201115- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 605 AM EST Sat Feb 19 2022 ...GALE WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM EST SUNDAY... This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/nwsboston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Feb 19, 2:22 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
222 PM EST Sat Feb 19 2022
CTZ002-003-MAZ002>004-008>011-192030-
Hartford-Tolland-Western Franklin-Western Hampshire-Western
Hampden-Eastern Hampden-Northern Worcester-Eastern Franklin-Eastern
Hampshire-
222 PM EST Sat Feb 19 2022
...A Band Of Heavy Snow Showers To Impact The Connecticut River
Valley...
At 215 PM EST, an band of heavy snow showers was located from the
northwest portion of Massachusetts to about 10 miles west of the
border between Connecticut and New York. These snow showers were
moving east at 30 mph, and will be moving across the Berkshires and
Litchfield Hills and then into the Connecticut River Valley by 330
pm.
Locations impacted include...
Springfield, Hartford, West Hartford, Chicopee, Enfield, Westfield,
Holyoke, Amherst, Windsor, Northampton, Agawam, West Springfield,
South Windsor, Greenfield, Orange, Deerfield, Simsbury, Ludlow,
Bloomfield and Gardner.
The snow could accumulate at a rate of 1 inch in less than 30
minutes. Visibility will also drop below one quarter of a mile. Be
prepared for hazardous driving conditions, and consider delaying
travel if you will be going through this area of heavy snow.
A rapid drop in temperatures with the snow showers may also lead to
the rapid formation of black ice on area roadways. Please use
extreme caution, especially on bridges, overpasses and around
curves. Allow plenty of stopping distance and avoid braking suddenly.
LAT...LON 4227 7300 4238 7307 4239 7301 4263 7295
4266 7295 4267 7300 4270 7296 4270 7301
4274 7296 4271 7190 4176 7269 4180 7299
4182 7294 4188 7295 4197 7289 4197 7303
4204 7301 4204 7306 4210 7307
TIME...MOT...LOC 1914Z 280DEG 26KT 4267 7302 4210 7384
NashSpecial weather statement, Feb 19, 3:24 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
324 PM EST Sat Feb 19 2022
CTZ002-003-MAZ002>004-008>012-026-192130-
Hartford-Tolland-Western Franklin-Northwest Middlesex County-Western
Hampshire-Southern Worcester-Western Hampden-Eastern Hampden-Northern
Worcester-Eastern Franklin-Eastern Hampshire-
324 PM EST Sat Feb 19 2022
...A A SNOW SQUALL WILL AFFECT PARTS OF CENTRAL MASSACHUSETTS AND
NORTHERN CONNECTICUT...
HAZARDS...A snow squall which can rapidly reduce visibility to less
than one mile.
At 322 PM EST, a snow squall was located along a line extending from
Erving to near New Preston. Movement was east at 40 mph.
Be prepared for hazardous driving conditions. Consider delaying
travel if you will be going through this area of heavy snow.
Visibilities are below one quarter of a mile in this area of heavy
snow. If you are driving, slow down and be on alert for other
motorists. Low visibility shortens the amount of time you have to
react to situations.
Icy roads are possible as the snow melts on the roads then quickly
refreezes.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4204 7303 4273 7251 4271 7174 4270 7173
4159 7247 4165 7251 4163 7271 4160 7272
4155 7282 4157 7285 4155 7285 4156 7295
4163 7293 4164 7299 4180 7302 4181 7295
4188 7295 4197 7289 4197 7303
TIME...MOT...LOC 2022Z 282DEG 34KT 4263 7245 4163 7327
ChaiThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 3:24 PM EST | Special Weather Statement | BOX | 66 min |
Nearby
Snow Squall Warnings in Connecticut, 2022Every snow squall warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.